Advertisement

Journal of Scientific Computing

, Volume 71, Issue 2, pp 469–498 | Cite as

Indirect Boundary Integral Equation Method for the Cauchy Problem of the Laplace Equation

Article

Abstract

In this paper, we examine the Cauchy problem of the Laplace equation. Motivated by the incompleteness of the single-layer potential function method, we investigate the double-layer potential function method. Through the use of a layer approach to the solution, we devise a numerical method for approximating the solution of the Cauchy problem, which are well known to be highly ill-posed in nature. The ill-posedness is dealt with Tikhonov regularization, whilst the optimal regularization parameter is chosen by Morozov discrepancy principle. Convergence and stability estimates of the proposed method are then given. Finally, some examples are given for the efficiency of the proposed method. Especially, when the single-layer potential function method does not give accurate results for some problems, it is shown that the proposed method is effective and stable.

Keywords

Cauchy problem Boundary element method Morozov discrepancy principle 

Mathematics Subject Classification

31A25 65N21 65R32 

Notes

Acknowledgments

We would like to thank the editor and the referee for their careful reading and valuable comments which improved the quality of the original submitted manuscript. The research was supported by the open Research Funds of Tianjin Key Lab for Advanced Signal Processing (No. 2016ASP-TJ02), the Natural Science Foundation of China (No. 11501566).

References

  1. 1.
    Altiero, N.J., Gavazza, S.D.: On a unified boundary-integral equation method. J. Elast. 10, 1–9 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alessandrini, G., Rondi, L., Rosset, E., Vessella, S.: The stability for the Cauchy problem for elliptic equations. Inverse Probl. 25, 1–47 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berntsson, F., Elden, L.: Numerical solution of a Cauchy problem of Laplace equation. Inverse Probl. 17, 839–853 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chapko, R., Johansson, B.T.: An alternating boundary integral based method for a Cauchy problem for the Laplace equation in semi-infinite domains. Inverse Probl. Imaging 2, 317–333 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chapko, R., Johansson, B.T.: On the numerical solution of a Cauchy problem for the Laplace equation via a direct integral equation approach. Inverse Probl. Imaging 6, 25–38 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chen, J.T., Chen, K.H., Chen, I.L., et al.: A new concept of modal participation factor for numerical instability in the dual BEM for exterior acoustics. Mech. Res. Commun. 30, 161–174 (2003)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chen, J.T., Huang, W.S., Lee, J.W., et al.: A self-regularized approach for deriving the free–free stiffness and flexibility matrices. Comput. Struct. 145, 12–22 (2014)CrossRefGoogle Scholar
  8. 8.
    Chen, J.T., Lin, J.H., Kuo, R.S., et al.: Analytic study and numerical experiments for degenerate scale problems in boundary element methos using degnerate kernels and circulants. Eng. Anal. Bound. Elem. 25, 819–828 (2001)CrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, J.T., Lee, Y.T., Kuo, R.S., et al.: Analytic derivation and numercial experiments of degenerate scale for an ellipse in BEM. Eng. Anal. Bound. Elem. 36, 1397–1405 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, J.T., Han, H.D., Kuo, S.R., et al.: Regularized methods for ill-conditioned system of the integral equations of the first kind. Inverse Probl. Sci. Eng. 22, 1176–1195 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chen, J.T., Chang, Y.L., Kao, S.K., et al.: Revisit of indirect boundary element method: sufficient and necessary formulation. J. Sci. Comput. 65(2), 467–485 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cheng, J., Hon, Y.C., Wei, T., et al.: Numerical computation of a Cauchy problem for Laplace’s equation. Z. Angew. Math. Mech. 81, 665–674 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Colton, D., Kress, R.: Inverse Acoustic and Electromagnetic Scattering Theory, 3rd edn. Springer, New York (2013)CrossRefzbMATHGoogle Scholar
  14. 14.
    Colton, D., Kress, R.: Integral Equation Methods in Scattering Theory. Wiley-Interscience, New York (1983)zbMATHGoogle Scholar
  15. 15.
    Engl, E.H., Hanke, M., Neubauer, A.: Regularization of Inverse Problems (Mathematics and Its Applications). Kluwer Academic, Dordrecht (1996)CrossRefzbMATHGoogle Scholar
  16. 16.
    Fu, Z.J., Chen, W., Zhang, C.Z.: Boundary particle method for Cauchy inhomogeneous potential problems. Inverse Probl. Sci. Eng. 20, 189–207 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gu, Y., Chen, W., Fu, Z.: Singular boundary method for inverse heat conduction problems in general anisotropic media. Inverse Probl. Sci. Eng. 22, 889–909 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hao, D.N., Lesnic, D.: The Cauchy for Laplace’s equation via the conjugate gradient method. IMA J. Appl. Math. 65, 199–217 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hon, Y.C., Wei, T.: Backus–Gilbert algorithm for the Cauchy problem of Laplace equation. Inverse Probl. 17, 261–271 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Han, H., Reinhardt, H.J.: Some stability estimates for Cauchy problems for elliptic equations. J. Inverse lll-Posed Probl. 5, 437–454 (1997)MathSciNetzbMATHGoogle Scholar
  21. 21.
    He, W.J., Ding, H.J., Hu, H.C.: Non-equivalence of the conventional boundary integral formulation and its elimination for two-dimensional mixed potential problems. Comput. Struct. 60, 1029–1035 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    He, W.J.: An equivalent boundary integral formulation for bending problems of thin plates. Comput. Struct. 74, 319–322 (2000)CrossRefGoogle Scholar
  23. 23.
    Hong, H.K., Chen, J.T.: Derivations of integral equations of elasticity. J. Eng. Mech. ASCE 114, 1028–1044 (1998)CrossRefGoogle Scholar
  24. 24.
    Isakov, V.: Inverse Problems for Partial Differential Equations. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  25. 25.
    Kirsch, A.: An Introduction to the Mathematical Theory of Inverse Problems. Applied Mathematical Sciences. Springer, New York (2011)CrossRefzbMATHGoogle Scholar
  26. 26.
    Kress, R.: Linear Integral Equations, 3rd edn. Springer, Berlin (2014)CrossRefzbMATHGoogle Scholar
  27. 27.
    Klibanov, M.V., Santosa, F.: A computational quasi-reversibility method for Cauchy problems for Laplace’s equation. SIAM J. Appl. Math. 51, 1653–1675 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kuo, R.S., Chen, J.T., Lee, J.W., et al.: Analytical derivation and numerical experiments of degenerate sacle for regular N-gon domains in BEM. Appl. Math. Comput. 219, 929–938 (2013)Google Scholar
  29. 29.
    Lattes, R., Lions, J.L.: The Method of Quasi-Reversibility: Applications to Partial Differential Equations. Elsevier, New York (1969)zbMATHGoogle Scholar
  30. 30.
    Lions, J.L.: Equations Differentielles Operationuelles et Problemès aux Limites. Springer, Berlin (1961)CrossRefzbMATHGoogle Scholar
  31. 31.
    Marin, L., Lesnic, D.: Boundary element solution for the Cauchy problem in linear elasticity using singular value decomposition. Comput. Methods Appl. Mech. Eng. 191, 3257–3270 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Marin, L., Lesnic, D.: Regularized boundary element solution for an inverse boundary value problem in linear elasticity. Commun. Numer. Methods Eng. 18, 817–825 (2002)CrossRefzbMATHGoogle Scholar
  33. 33.
    Marin, L., Lesnic, D.: Boundary element-Landweber method for the Cauchy problem in linear elasticity. IMA J. Appl. Math. 18, 817–825 (2005)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Marin, L.: Relaxation procedures for an iterative MFS algorithm for two-dimensional steady-state isotropic heat conduction Cauchy problems. Eng. Anal. Bound. Elem. 35, 415–429 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Mitra, A.K., Das, S.: Nonuniqueness in the integral equations formulation of the biharmonic equation in multiply connected domains. Comput. Methods Appl. Mech. Eng. 69, 205–214 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Qian, Z., Fu, C.L., Xiong, X.T.: Fourth-order modified method for the Cauchy problem for the Laplace equation. J. Comput. Appl. Math. 192, 205–218 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Rizzo, F.J.: An integral equation approach to boundary value problems in classical elastostatics. Q. Appl. Math. 25, 83–95 (1967)CrossRefzbMATHGoogle Scholar
  38. 38.
    Shigeta, T., Young, D.L.: Method of fundamental solutions with optimal regularization techniques for the Cauchy problem of the Laplace equation with singular points. J. Comput. Phys. 228, 1903–1915 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Sun, Y., Zhang, D., Ma, F.: A potential function method for the Cauchy problem of elliptic operators. J. Math. Anal. Appl. 395, 164–174 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Sun, Y.: Modified method of fundamental solutions for the Cauchy problem connected with the Laplace equation. Int. J. Comput. Math. 91, 2185–2198 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Takeuchi, T., Yamamoto, M.: Tikhonov regularization by a reproducing kernel Hilbert space for the Cauchy problem for an elliptic equation. SIAM J. Sci. Comput. 31(1), 112–142 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Tautenhahn, U.: Optimal stable solution of Cauchy problems for elliptic equations. Z. Anal. Anwend. 15, 961–984 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Wei, T., Hon, Y.C., Ling, L.: Method of fundamental solutions with regularization techniques for Cauchy problems of elliptic operators. Eng. Anal. Bound. Elem. 31, 373–385 (2007)CrossRefzbMATHGoogle Scholar
  44. 44.
    Wei, T., Zhou, D.Y.: Convergence analysis for the Cauchy problem of Laplace’s equation by a regularized method of fundamental solutions. Adv. Comput. Math. 33, 491–510 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Wong, K.Y., Ling, L.: Optimality of the method of fundamental solutions. Eng. Anal. Bound. Elem. 35(1), 42–46 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Xiong, X.T., Fu, C.L.: Central difference regularization method for the Cauchy problem of the Laplace’s equation. Appl. Math. Comput. 181, 675–684 (2006)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Yang, F.L., Ling, L.: On numerical experiments for Cauchy problems of elliptic operators. Eng. Anal. Bound. Elem. 35, 879–882 (2011)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Tianjin Key Lab for Advanced Signal ProcessingCivil Aviation University of ChinaTianjinChina
  2. 2.College of ScienceCivil Aviation University of ChinaTianjinChina

Personalised recommendations